Arkansas, 2007

Flash Flooding and Damaging Wind in Arkansas, July 13, 2007

July 13, 2007 · NWS SHV · 3 events in 2 counties and zones

Yet another complex of strong thunderstorms moved into portions of southwest Arkansas from the northwest during the day. the storms produced very heavy flood producing rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Yet another complex of strong thunderstorms moved into portions of southwest Arkansas from the northwest during the day. These thunderstorms weakened as they moved southeast...yet due to the high moisture content...the storms produced very heavy flood producing rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 8:53 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 8:53 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
953 AM CDT FRI JUL 13 2007

.DISCUSSION...

AREA RADARS SHOW DIMINISHING MCS CONTINUES TO WORK SE INTO THE
NORTHERN ZONES.  MAIN CONCERNS RIGHT NOW AREA W-E PARALLEL
ORIENTATION OF HEAVY RAINFALL TO THE RED RIVER.  THIS WILL ONLY
EXACERBATE FURTHER OVER THE NEXT 24 HRS.  ALSO...LATEST NAM FORECAST
SOUNDINGS STILL PUSH PWATS OVER THE 2 INCH MARK THIS AFTERNOON...SO
WE MAY ISSUE A FFA W/THE AFTERNOON PACKAGE.  FOR NOW...12Z KSHV
SOUNDING AND SATELLITE IMAGERY/CLOUD COVER INDICATE AFTERNOON TEMP
GRIDS LOOK GOOD.  NO UPDATE.

&&

.AVIATION...

THUNDERSTORM COMPLEX DRAWING NEAR TO I 30 FROM THE NW. MAY WEAKEN AS
IT MOVES SOUTHEAST BUT WILL DROP BOUNDARIES THAT WILL HELP FIRE
AFTERNOON CONVECTION. MOSTLY VFR CONDITIONS EXPECTED EXCEPT MVFR AND
GUSTY WINDS WITH CONVECTION. MAY ALSO SEE MVFR OR SPOTTY IFR
CONDITIONS DURING THE MORNING HOURS SATURDAY. /17/

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT FRI JUL 13 2007/

DISCUSSION...
NW FLOW IS GIVING ME HEADACHES THIS MORNING WITH THE FORECAST...AS
PROGS HAVE DONE OF POOR JOB WITH THE INITIALIZATION OF THE MCS OVER
OK...ALTHOUGH THE 00Z/06Z RUN OF THE NAM THURSDAY MORNING DID WELL
WITH THE DEVELOPMENT OF SCATTERED CONVECTION ACROSS SE OK/SW AR
EARLIER THIS MORNING. GIVEN INCONSISTENCIES IN THE MODELS THIS
MORNING...WILL REMAIN RATHER CONSERVATIVE WITH THE FORECAST...WITH
LITTLE CONFIDENCE IN PINPOINTING THE MORE WIDESPREAD AREAS FAVORED FOR
POTENTIALLY HEAVY RAINFALL...GIVEN THE UNCERTAIN MESOSCALE AND
SYNOPTIC FEATURES EXPECTED TO BE IN PLACE THIS WEEKEND.

OK MCS HAS BECOME MORE OUTFLOW DOMINANT OVER THE LAST CPL.
HRS...RACING SWD INTO S OK AND TOWARDS N TX...WHERE GREATER SFC BASED
INSTABILITY IS BASED. AIR MASS OVER THE REGION IS QUITE A BIT MORE
STABLE...IN WAKE OF CONVECTION THURSDAY EVENING...AND ASSOCIATED OUTFLOW
BOUNDARIES WHICH RAN RAMPANT ACROSS THE REGION. 9Z MSAS ANALYSIS
INDICATES A WEAK SURFACE TROUGH EXTENDING FROM A SFC LOW NEAR
SPS...WHICH RAN SE ACROSS EXTREME NE TX INTO NW LA. SFC THETA-E
ANALYSIS ALSO CONTINUES TO INDICATE ANOTHER SURFACE BOUNDARY EXTENDING
FROM ECNTRL OK INTO CNTRL AR...IN VC OF AN 850MB THETA-E AXIS WHICH
CONTRIBUTED TO THE TRAINING CONVECTION EARLIER THIS MORNING OVER SW
AR. CURRENT MCS WILL LIKELY REINFORCE THE NE TX SURFACE TROUGH S A BIT
THIS MORNING...WHICH WILL BECOME A FOCUS FOR CONVECTION THROUGH THE
DAY AS SHORTWAVE ENERGY CONTINUES TO DROP SE ACROSS OK/N TX TODAY. DID
CONTEMPLATE A FLASH FLOOD WATCH FOR SE OK/EXTREME NE TX TODAY...BUT
STABILITY OF OUR AIR MASS...AND MORE SWD PROGRESSION OF THE CURRENT
MCS TOWARDS THE BETTER INSTABILITY ACROSS S OK/N TX LEADS ME TO
BELIEVE THAT THE LOCALIZED FLOODING THREAT THROUGH MUCH OF TODAY WILL
REMAIN OVER JUST A SMALL PORTION OF THE AREA. HOWEVER...DID INCLUDE
HEAVY RAINFALL MENTION FOR SE OK/SW AR/EXTREME NE TX TODAY...IN VC OF THE
TWO AFOREMENTIONED BOUNDARIES. ELSEWHERE...SCATTERED CONVECTION IS
EXPECTED BY AFTERNOON WITH ADDED HEATING/OUTFLOW INTERACTION.

SHORTWAVE TROUGH IS EXPECTED TO APPROACH THE RED RIVER VALLEY OF SE
OK/NE TX LATE THIS AFTERNOON PER THE GFS/NAM...ALTHOUGH THE NAM/UKMET
REMAINS CONSISTENT FROM ITS RUNS THURSDAY IN PROGRESSING THE TROUGH TO
THE COAST. HOWEVER...THE GFS REMAINS A BIT SLOWER...BUT ALL MODELS DO
COMPROMISE A SOLUTION IN MAINTAINING SUBTLE TROUGHINESS OVER NE TX/SW
AR...BECOMING BETTER AMPLIFIED THIS WEEKEND. PW/S EXPECTED TO REMAIN
AOA 2 THIS WEEKEND...THUS AFTERNOON HEATING/LEFTOVER MESOSCALE
BOUNDARIES AND POTENTIAL GRADUAL DEEPENING OF THE TROUGH/CLOSED LOW
WILL ENHANCE CONVECTION COVERAGE. HEAVY RAINFALL CERTAINLY POSSIBLE
THIS WEEKEND...BUT GIVEN THE INCONSISTENCIES IN THE EXACT POSITION OF
THE TROUGH/ITS DEVELOPMENT AS A FOCUSING MECHANISM...WILL OPT TO
MAINTAIN HEAVY RAINFALL MENTION/POTENTIAL FLOODING IMPACTS IN THE
MORNING HWO...RATHER THAN IN THE CURRENT FORECAST.

MEDIUM RANGE GUIDANCE CONTINUES TO MAINTAIN THIS PERSISTENT PATTERN OF
TROUGHINESS OVER NE TX/SW AR/NW LA THROUGH AT LEAST LATE
MONDAY...BEFORE THE SUBTROPICAL BERMUDA RIDGE BEGINS TO RETROGRADE W
OVER THE SE/GULF COAST STATES. THIS WILL IN EFFECT ALLOW THE TROUGHING
PATTERN TO SHIFT W ACROSS TX THROUGH MIDWEEK...THUS TAPERING OUR RAIN
CHANCES FROM E TO W...AND ALLOWING SOME OF THE HOTTEST TEMPS THIS
SUMMER SEASON TO BUILD IN BY LATE WEEK. HAVE ADJUSTED POPS/TEMPS IN
THE EXTENDED TO REFLECT THIS THINKING.

PRELIMS ARE NEXT...

15

AVIATION...
UNDER INFLUENCE OF AN INCREASING NW FLOW ALOFT...SCATTERED TSTMS
ALONG THETA-E AXIS ACROSS NORTHERN FRINGE OF CWA...NOT DIMINISHING
AT ALL OVERNIGHT. THIS ARCING AXIS WILL LIKELY SLOWING SHIFT SOUTHWARD
DURG THE MORNING HOURS. WITH TEMP/DEWPOINT SPREADS OF 2 TO 6
DEGREES...MAY SEE SOME PATCHY FOG LATER TONIGHT. HOWEVER...PRESENCE
OF UPPER LEVEL CLOUDS WILL LIMIT FOG DEVELOPMENT. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  73  90  73 /  40  40  50  40
MLU  92  72  88  71 /  40  40  50  40
DEQ  87  69  89  69 /  70  40  30  30
TXK  89  71  89  71 /  60  40  50  40
ELD  90  71  88  71 /  50  40  50  40
TYR  90  73  88  72 /  40  50  40  40
GGG  92  72  89  72 /  40  50  40  40
LFK  93  74  91  72 /  20  40  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17/44
Hazardous weather outlook, Jul 13, 5:00 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI JUL 13 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTH INTO SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS...AND
EXTREME NORTHEAST TEXAS THIS MORNING...ALONG THE LEADING EDGE OF AN
UPPER LEVEL DISTURBANCE THAT WILL DROP SOUTHEAST ACROSS OKLAHOMA
AND NORTH TEXAS TODAY. OUTFLOW BOUNDARIES LEFTOVER FROM THIS
CONVECTION...IN ADDITION TO DIURNAL HEATING AND A WEAK SURFACE TROUGH
EXTENDING FROM FROM THE MIDDLE RED RIVER VALLEY...SOUTHEAST INTO
NORTHEAST TEXAS AND NORTHWEST AND CENTRAL LOUISIANA...WILL FOCUS
ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WINDS THE
MAIN THREAT. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS
WELL FROM THUNDERSTORMS THAT DO DEVELOP TODAY...WITH AREAS OF
SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS...AND EXTREME
NORTHEAST TEXAS SEEING THE GREATEST THREAT FOR LOCALIZED FLOODING.
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY REDEVELOP TONIGHT OVER THE
FOUR STATE REGION...ESPECIALLY OVER NORTHEAST TEXAS...AS THE
UPPER LEVEL DISTURBANCE BEGINS TO STALL OUT OVER NORTHCENTRAL AND
NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL INCREASE
THIS WEEKEND OVER PORTIONS OF THE FOUR STATE REGION...AS THE
UPPER LEVEL DISTURBANCE REMAINS NEARLY STATIONARY OF NORTHCENTRAL AND
NORTHEAST TEXAS...AS WELL AS SOUTHWEST ARKANSAS THROUGH AT LEAST LATE
MONDAY. AMPLE MOISTURE...DIURNAL HEATING...AND THE PRESENCE OF THIS
UPPER LEVEL DISTURBANCE WILL BE ENOUGH TO INITIATE SCATTERED SHOWERS
AND THUNDERSTORMS THIS WEEKEND ACROSS THE AREA...WITH THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. ISOLATED
SEVERE THUNDERSTORMS CAN NOT BE RULED OUT AS WELL...WITH THE
POTENTIAL FOR DAMAGING WINDS. THIS TREND WILL CONTINUE THROUGH AT
LEAST TUESDAY...BEFORE THIS UPPER LEVEL DISTURBANCE SLOWLY BEGINS TO
SHIFT WEST ACROSS TEXAS AND AWAY FROM THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL...MAY BE NEEDED TODAY AND TONIGHT OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AS WELL AS PORTIONS OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA.

15

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
July 13, 10:55 AM CST
Where
Lafayette County, Stamps
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.370, -93.500

Road department reported some trees down blocking county road 19 near Stamps, Arkansas.

Flash Flood, Nevada

When
July 13, 12:20 PM CST to 2:00 PM CST
Where
Nevada County, Rosston
Cause
Heavy Rain
Reported by
Post Office
Coordinates
33.580, -93.280

Flash flooding was reported by postal officials leading into and away from town.

Flash Flood, Nevada

When
July 13, 12:30 PM CST to 2:00 PM CST
Where
Nevada County, Bodcaw
Cause
Heavy Rain
Reported by
Public
Coordinates
33.550, -93.420

Heavy rainfall caused flash flooding of several roadways leading into and away from town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39935, 39932, 39930.